[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.146.141.60. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1981

Nitroglycerin-Induced Hypotension and Bradycardia

Author Affiliations

Division of Cardiology The Memorial Hospital Pawtucket, RI 02860 Brown University Providence, RI 02912

Arch Intern Med. 1981;141(8):984. doi:10.1001/archinte.1981.00340080024008
Abstract

Nitrate administration is sometimes associated with mild hypotension, but serious side effects are uncommon. Recently, we have seen four patients who have demonstrated life-threatening hypotension and bradycardia after nitroglycerin administration. This observation, which has also been noted previously,3 gives grounds for caution in the administration of nitroglycerin.

The efficacy of nitrates is attributed to their vasodilator effects, especially their peripheral venodilating properties. A decrease in venous return and, to a certain extent, in arteriolar resistance usually causes hypotension of variable degrees. This hypotension leads to baroreceptor-mediated reflex stimulation of the vasomotor center. In turn, vascular tone and heart rate both increase, helping to support the blood pressure. Thus, for tachycardia to emerge in response to hypotension, it is necessary to have both an intact reflex mechanism and adequate sinus node function.

Conditions that impair the baroreceptor reflex mechanism or sinus node function should lead to an inadequate increase in

First Page Preview View Large
First page PDF preview
First page PDF preview
×